Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2003, 8:15 PM CDT for Scott County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 27, 2003, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 280115
SVRDDC
KSC171-280200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT FRI JUN 27 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS
* UNTIL 900 PM CDT
* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SCOTT STATE LAKE...MOVING SOUTHEAST AT 20
MPH.
* SOME LOCATIONS AFFECTED
MANNING AT 850 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DESTRUCTIVE HAIL THE SIZE OF BASEBALLS,
WINDS OF 60 MILES AN HOUR,
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3870 10085 3869 10103 3841 10086 3848 10069
3867 10071
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:59 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 27, 2:59 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI JUN 27 2003 DAYS 1-2... CHALLENGE CONTINUES TO BE POP/QPF FOR SATURDAY NIGHT BUT DID NOT NEED TO ADJUST GOING GRIDS ALL THAT MUCH. SAT LOOP SHOWS A S/W TROF IN THE NORTHWEST FLOW OVER MONTANA AND ANOTHER FURTHER NORTHWEST. THE MODELS DO NOT SEEM TO BE HANDLING THEM VERY WELL AND AS A RESULT HAVE DISCREPANCIES AS TO WHERE THE FRONT WILL BE SATURDAY AFTERNOON/EVENING. THINK AT THIS TIME THAT FRONT WILL END UP SOMEWHERE ACROSS CWA BY SATURDAY EVENING. THE SECOND S/W SHOULD HELP INITIATE AN MCS OVER NORTHEAST COLORADO/SOUTHEAST WYOMING THEN PROPAGATE SOUTHEAST ALONG THE 500MB BAROCLINIC ZONE. SHOULD BE A FAIR AMOUNT OF MOISTURE OVER EASTERN COLORADO SO SOME MID/LATE AFTERNOON STORMS ARE MOST CERTAINLY POSSIBLE NEAR THE FRONT. WILL CONTINUE WITH INCREASING POPS TO 70 OR SO BUY SATURDAY EVENING WITH A MENTION OF HEAVY RAIN. THEN FOR SUNDAY AFTERNOON, MOISTURE SHOULD STILL BE AROUND AND UNDER THE CONTINUED NW FLOW, EXPECT ADDITIONAL STORMS TO DEVELOP OVER THE WEST LATE SUNDAY AFTERNOON AND MOVE EAST INTO THE EVENING BUT DONT THINK IT WILL HAVE THE COVERAGE AS SATURDAY NIGHT. THE ONLY OTHER THING TO MENTION IS THE POSSIBILITY OF STRATUS TONIGHT/SATURDAY MORNING. STRATUS REACHED THE WEST OK PANHANDLE THIS MORNING. SHOULD CONTINUE TO SEE AN INCREASE IN LOW LEVEL MOISTURE OVERNIGHT WITH 30-35KT LLJ DEVELOPING. LINGERING STRATUS MAY KNOCK A FEW OFF HIGHS AND DID MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR THIS. DAYS 3-7... NOT MANY CHANGES TO THE EXTENDED TODAY. RAISED POPS TO 40% SUNDAY NIGHT BECAUSE WE COULD SEE ANOTHER ROUND OF MCS ACTIVITY MUCH LIKE SAT NIGHT. COULD HAVE GONE HIGHER, BUT THIS BEST AGREES WITH OUR NEIGHBORS AT THIS TIME. WILL KEEP POPS IN THE EAST ON MONDAY BECAUSE I CANT RULE OUT SOME ISOLATED STORMS WITH A BREAKABLE CAP AND 65-70F DEWPOINTS OVER THE AREA. AFTER THAT, THE 500MB RIDGE NOSES ITS WAY NORTHEAST INTO THE CENTRAL US AS HEIGHTS FALL ACROSS THE PACIFIC NW. WITH THAT, MID LEVEL TEMPS ARE EXPECTED TO WARM INTO THE MID TEENS WHICH SHOULD PROVIDE SOME CAPPING AND KEEP THINGS HOT AND DRY FOR MUCH OF THE UPCOMING WEEK. IN THE WEEK 2 TIMEFRAME, THE TROPICAL CONVECTION OVER THE INDIAN OCEAN AT THE MOMENT IS EXPECTED TO SLOWLY SHIFT EASTWARD WHICH SHOULD ALLOW THE PATTERN TO PROGRESS SOME WITH THE MEAN TROUGH OVER THE PAC NW SHIFTING EAST TO SOMEWHERE AROUND THE NORTHERN ROCKIES. WITH THAT COULD SEE A FRONTAL BOUNDARY COME DOWN AND STALL OUT, MOST LIKELY TO OUR NORTH AND BE A FOCUS FOR CONTINUED STORM ACTIVITY. SO WILL GO ABOVE NORMAL ON RAINFALL AND NEAR NORMAL TEMPS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 64 89 64 85 / 20 20 70 30 GCK 64 91 61 83 / 20 20 70 30 EHA 63 94 60 86 / 20 20 70 30 LBL 64 91 62 85 / 20 20 70 30 HYS 65 88 64 81 / 20 20 70 30 P28 64 91 66 88 / 20 20 50 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 15/27
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 15 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF SOUTHWEST KANSAS SATURDAY NIGHT. A SURFACE COLD FRONT WILL STALL OUT OVER WESTERN KANSAS LATE SATURDAY. THIS WILL HELP FOCUS THE DEVELOPMENT OF THUNDERSTORMS DURING THE LATE AFTERNOON HOURS. AT THIS TIME, IT IS STILL UNCLEAR WHERE EXACTLY THE THUNDERSTORMS WILL FIRST DEVELOP, HOWEVER ONCE THEY DO, THEY WILL LIKELY ORGANIZE INTO A LARGE CLUSTER OF STORMS AND MOVE SOUTH THROUGH MOST OF SOUTHWEST KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. WITH LIGHT UPPER LEVEL WINDS, THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW, BUT HEAVY RAINFALL FROM SLOW MOVING STORMS MAY PROMOTE A FLOODING RISK OVER PORTIONS OF THE AREA. STAY TUNED TO UPDATED FORECASTS AND OUTLOOKS CONCERNING THIS UPCOMING RAINFALL EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. UMSCHEID
In the hours before
Local storm report, Jun 27, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 PM 7NE SYRACUSE KS 1.25 IN HAIL
06/27/03 HAMILTON BY AGTAP
0732 PM 7NE SYRACUSE KS 2.00 IN HAIL
06/27/03 HAMILTON BY AGTAP
0738 PM 10NE SYRACUSE KS 2.50 IN HAIL
06/27/03 HAMILTON BY AGTAP
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:07 PM CDT | Tornado Warning | DDC | Hamilton | 23 min |
| Jun 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 73 min |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 75 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Jun 27, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| Jun 27, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Jun 27, 9:05 PM CDT | Tornado Warning | DDC | Scott | 25 min |
| Jun 27, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 56 min |
| Jun 27, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 27, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| Jun 27, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 45 min |
| Jun 27, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 59 min |
| Jun 27, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| Jun 28, 7:15 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| Jun 28, 8:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 29 min |
| Jun 28, 8:53 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 52 min |
| Jun 28, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| Jun 28, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 28, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| Jun 28, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 46 min |
| Jun 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 59 min |
| Jun 28, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 62 min |
| Jun 28, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 58 min |
| Jun 28, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Jun 28, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.